Do antibiotics fight off Botox?

I had Botox and then got the flu 4 days later and was given antibiotics 3 days after getting the flu. Yesterday my forehead was nice and smooth and today (day 2 of antibiotics) it has much more movement through half of it. Are the antibiotics actually fighting off the Botox?

Doctor Answers 15

Antibiotics Do Not Affect Botox.

What is important to understand however is that if Botox is injected more than every three months, the body may start producing its own antibodies against Botox, and therefore destroy the desired effects. That is the reason why the preferred treatment cycle is every three to four months. Shorter time spans between Botox injections may encourage the body’s immune system to develop antibodies that will decrease the effect of Botox.

Santa Fe Plastic Surgeon
5.0 out of 5 stars 5 reviews

Are antibiotics negatively affecting my Botox

Antibiotics are used to fight bacterial infections. To my knowledge, they have no impact on the effects of Botox.

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Antibiotics have no effect on botox

antibiotics are medications that either prevent bacteria from replicating or kill them.  They do not affect botox which is a protein.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 414 reviews

Antibiotics and Botox

Antibiotics should not decrease your Botox treatment. After you get well check in with your doctor. Every once in awhile a patient gets resistant to the Botox. We do have other brands such as Dysport and Xeomin that  can be used for future treatments if you have become resistant.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 29 reviews

Antibiotics and Botox

This is a great question - certain medications actually increase the efficacy of Botox while others tend to counteract the effects of Botox. Some of the traditional antibiotics in the Aminoglycoside class (eg. Gentamicin, Amikacin, Neomycin, etc) are thought to increase the efficacy of Botox - in other words, taking an antibiotic in this class along with Botox, may cause even more muscle paralysis than Botox alone. Others in this category include medications such as Cyclosporine and D-penicillamine. 

Alternatively, medications known as Aminoquinolones (eg. Chloroquine and Hydroxychloroquine) are thought to counteract the effects of Botox - they can actually inhibit Botox's ability to paralyze muscle contraction. 

Interestingly, some patients develop antibodies to Botox within the first few years of receiving Botox injections. These antibodies can also counteract the effects of Botox. It may be worthwhile to mention this incident to your physician before your next Botox injection. There is now an alternative agent on the market known as Xeomin which theoretically does not induce antibody formation and is comparable to Botox. 

Hope this helps!

Lavanya Krishnan, MD
San Francisco Dermatologist
5.0 out of 5 stars 2 reviews

Antibiotics and botox

Antibiotics should decrease the efficacy of botox. Go back to your injector and ensure that you had sufficient botox along the guidelines that Allergan provides. However, some movement and facial expression should be present.

Kris M. Reddy, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 36 reviews

Do antibiotics fight off Botox?

Appears as you are having a paradoxical effect, which is very rare if intact possible. Best to return to your injecting doctor to be examined and discuss this rare rare possibility. My true belief is not enough BOTOX was injected.. 

Antibiotics and Botox.


Antibiotics will not decrease the effect of Botox. Good question. 

There are some that may potentiate binding of Botox to the receptor, but, from my understanding, none will cause Botox to "not work" 

Jennifer Reichel, MD
Seattle Dermatologic Surgeon
4.5 out of 5 stars 42 reviews

Botox and antibiotics

It is unusual for Botox to be rendered less effective with anabiotics Sometimes anabiotics can render Botox more effective.

Botox and Antibiotics

I do not know of any medications that reduce the effect of Botox.  Sorry about your experience but I don't think it was the antibiotics.

Jessica Lattman, MD
New York Oculoplastic Surgeon
5.0 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.